Reactions 1680, p276 - 2 Dec 2017 Worsening of hypocalcaemia leading to intractable seizures: case report A female patient [age at the time of reactions onset not clearly stated] developed worsening of hypocalcaemia leading to intractable seizures following treatment with phenobarbital [phenobarbitone] and phenytoin [dosages, routes and time to reactions onset not stated]. The 30-year-old woman presented with stiffness, swelling, skeletal deformities, restriction of movements of large and small joints, tetany, and Albright hereditary osteodystrophy phenotype. Since 6 months of age, she had intractable seizures while being on levetiracetam, clonazepam, clobazam, phenobarbitone and phenytoin [indication not stated]. Her examination revealed carpopedal spasm, kyphosis, loss of lumbar lordosis, tenderness and swelling of metacarpophalangeal joints and bilateral wrists, bilateral painful shoulder, reduced chest expansion, decreased spine mobility, restricted hip rotation and flexion and decreased Schober’s test. A differential diagnosis of ankylosing spondylitis (according to modified New York criteria) was made. She had sclerosis of sacroiliac joint (no sacroiliitis), bilateral symmetrical calcification of cortex, basal ganglia and cerebellum. Tests revealed that she had hyperphosphataemia, increased levels of parathyroid hormone and hypocalcaemia. These all findings suggested that she had pseudohypoparathyroidism (PHP) and spondyloarthropathy was misdiagnosed earlier as ankylosing spondylitis. The woman developed intractable seizures due to worsening of hypocalcaemia. Her anti-epileptic treatment was reduced to levetiracetam. Her tetany was controlled with calcium gluconate infusion followed by calcitriol and oral calcium. Her restricted joint movements improved and she remained seizure free. Author comment: "Phenytoin, phenobarbitone and carbamazipine can worsen hypocalcemia, resulting in intractable seizures, hence better avoided in PHP." Sharma M, et al. Spondyloarthropathy-like findings and diffuse osteosclerosis as the presenting feature of pseudohypoparathyroidism. Indian Journal of Rheumatology 9 (Suppl. 1): S64 abstr. P195, Jul 2014. Available from: URL: http:/ /doi.org/10.1016/j.injr.2014.10.005 [abstract] - India 803285020 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
All the latest content is available, no embargo periods.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud